Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Want to delay periods. Prescribed Sunolot. Want to minimize side effects of nausea and headache. Confused about dosage

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions

I wanted to delay my period as I will be going away for vacation for 3 weeks. I was prescribed with Sunolot (Norethisterone 5mg), to be taken 2 tablets per day in the morning. The physician told me that I could either take this 2 at a go in the morning, 2 at a go at night, or 1 tablet in the morning and 1 tablet at night.

I have read online that many people get side effects like nausea and headache after taking these pills, however I would like to minimize this since I will be on vacation and the side effects would definitely spoil my trip. To minimize the side effects like nausea and so on, would you advise to take both these pills in the morning / at night / or should I take 5mg in the morning and 5 mg at night? The nurse at the clinic told me she prefers taking them both at night though I'm not sure why. Majorly confused by the timing and dosage. Thanks in advance for your advice!

Also, does it works if I take Norethisterone a month or 2 earlier so that I shift back my period cycle? The physician I met told me it's not possible since my cycle will most probably be messed up after norethisterone (ie. he mentioned that a previous 30 day cycle can be changed to a 20 day cycle?)

I'm also currently on minocycline for acne. Can I continue taking minocycline with norethisterone especially since I have heard that one of the side effects of norethisterone includes acne? Thanks for your advise.
Posted Tue, 22 May 2012 in Menstruation and Miscarriage
Answered by Dr. Shainaz Arif Kaware 1 hour later
Thanks for writing in
Norethisterone can be taken in single or divided dosed as your physician has rightly prescribed. Some women do get symptoms like nausea, headache while taking this medicine so you can also get these symptoms.
The better option to minimize the side effects is to take both the pills at night. This will help as the drug will get metabolized while you are asleep. So the side effects will be minimized and you can enjoy your vacation. Another reason to take both the pills together is that you will have to take it once a day so you will remember it and there will be less chance to miss a dose.
Norethisterone is a progesterone derivative and should be used only as and when prescribed by your doctor. I agree with your physician that if you take it for a month or two it will disturb your cycles and complicate the hormonal balance in your body.
So I would suggest you not to use this medicine without your doctor’s advice.
Your doctor should know that you are on minocycline (which is a derivative of tetracycline) and it can interact with norethisterone. Minocycline is known to reduce the effect of norethisterone. Please let your doctor know about the same. You would probably switch to an alternative for minocycline before starting on the pills.
Lastly , regarding the concern that norethisterone can cause acne as a side effect, let me assure you that this will be reversible side effect (the acne subsides once the medicine is stopped) and secondly, everyone does not get this side effect.
Please do not get worried. Follow your doctor’s advice and have a good vacation.
Please write back in case I have missed out on any of your concerns.
Take care.
Above answer was peer-reviewed by
Follow-up: Want to delay periods. Prescribed Sunolot. Want to minimize side effects of nausea and headache. Confused about dosage 11 hours later
Hello Dr. Shainaz,

Thanks for your detailed answer to my queries. Definitely helped more than the brief consultation I had with my physician.

I have a few more points to clarify on. If I am on a 29 day period cycle, can I take norethisterone in May instead of XXXXXXX on my trip, so that I delay my May cycle till early XXXXXXX in the hope that if my 29 day cycle still stays, my next period will then come in early July instead. Does it works like that? Or do I definitely have to take it in XXXXXXX when I am on vacation? If so, then I'll definitely take your advise to take both pills at night so as to minimize the side effects. If my period is scheduled to come on 24th XXXXXXX I would assume that I need to start taking norethisterone on the night of 21st June? Or should I start on the 20th June? My vacation will be till 3rd July so my physician has prescribed me with 2 weeks dosage. Not sure if it is ok to take norethisterone for such an extended period of time? I have read online that most people take this for at most a week. Please advise. Thanks.

Can I check if norethisterone is better to be taken with or without meals? Also, can I consume alcohol when I am on norethisterone?

I have actually told my physician that I am on minocycline for acne, but he seems to give the idea that it is fine and I can still take both pills together. So I'm glad you clarified on this. Can I check on what will happen if I in fact take both minocycline and norethisterone together?
If it is really not advisable to do so, will it help if I switch my acne pills to docycline? Or will docycline interact with norethisterone as well?

Thanks again for all your help!

Answered by Dr. Shainaz Arif Kaware 9 hours later
Thanks for writing back.
First of all, I would suggest that you use norethisterone as prescribed. It’s never a good idea to take hormonal pills for a long period of time. Their effect takes some time to wear off and I do not wish your cycles to get disturbed. Please start taking these pills only in XXXXXXX as they have been prescribed.
I would suggest you start taking the pills from 20th of XXXXXXX and continue till your vacation is over that is till 3rd July. Discontinue the drug after that, you can expect to start with your menstrual cycles in the next 3-5 days.
You can take norethisterone with or without meals as you prefer.
There are no known interactions between alcohol and norethisterone.
You should avoid using minocycline while you are on norethisterone as minocycline is known to reduce the efficacy of norethisterone when taken together.
Please do not switch to doxycycline as it belongs to the same group of minocycline and it will also interact and reduce the effect of norethisterone pills.
I shall reassure you that the side effect of acne with norethisterone is reversible so once the medicine is stopped they will reduce and secondly as I said it does not occur in all patients.
So relax and enjoy your vacation and take care not to miss the pills.
I hope I have addressed your concerns. I am available for follow ups.
Wishing you good health.
Warm regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor